Ohio, 2011

Hail in Ohio, June 5, 2011

June 5, 2011 · NWS ILN · 1 event in 1 county or zone

A weak frontal boundary approached the area and provided sufficient lift to produce a severe thunderstorm with hail in central Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A weak frontal boundary approached the area and provided sufficient lift to produce a severe thunderstorm with hail in central Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 5, 3:04 PM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 5, 3:04 PM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
404 PM EDT SUN JUN 5 2011

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL MOVE SOUTH OF THE REGION TONIGHT.
WEAK HIGH PRESSURE WILL THEN BUILD IN FROM THE NORTH FOR MONDAY.
ANOTHER WEATHER DISTURBANCE WILL MOVE SOUTH INTO THE REGION ON
TUESDAY MORNING.

&&

.NEAR TERM /SUNDAY NIGHT/...
THE MAIN QUESTION FOR TONIGHT IS THE POSSIBILITY OF CONVECTIVE
DEVELOPMENT IN THE SOUTHERN PART OF THE FORECAST AREA. RECENT
MODEL RUNS HAVE BEEN SOMEWHAT CONSISTENT WITH THE EXPECTATION OF
SHOWERS AND THUNDERSTORMS DEVELOPING IN SOUTHERN OHIO AND
NORTHEAST KENTUCKY BEFORE 00Z. IN A NEBULOUS PRESSURE PATTERN WITH
LITTLE IN THE WAY OF FORCING...ANY ACTIVITY THAT DEVELOPS WILL BE
DISORGANIZED AND SLOW MOVING. THE LACK OF A LEGITIMATE TRIGGER
BRINGS THIS SCENARIO UNDER FURTHER SCRUTINY...WITH COVERAGE OF
ANYTHING BEYOND SCATTERED LIGHT SHOWERS AN UNCERTAINTY. WILL STICK
WITH JUST CHANCE POPS AT THIS TIME...FOCUSED IN THE SOUTH AND
SOUTHEAST...WITH SOME SLIGHT CHANCE POPS FURTHER NORTH TO COVER
THE LIGHT SHOWERS / SPRINKLES CURRENTLY BEING PICKED UP ON RADAR.

AS A BROAD AND WEAK AREA OF HIGH PRESSURE MOVES IN FROM THE NORTH
OVERNIGHT...AND BLOWOFF CIRRUS FROM THE INDIANA MCS DISSIPATES OR
MOVES AWAY...SKIES SHOULD TURN TO MOSTLY CLEAR OVERNIGHT. WILL
FORECAST LOW TEMPERATURES ABOUT 5 DEGREES BELOW THE READINGS FROM
LAST NIGHT.

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
THE SHORT TERM SHOULD BEGIN DRY...AS HIGH PRESSURE AND SLIGHTLY
DRIER CONDITIONS WILL EXIST OVER THE UPPER OHIO VALLEY ON MONDAY
MORNING. 18Z MODEL RUNS HAVE BROUGHT IN A LITTLE BIT OF
ADDITIONAL MOISTURE DURING THE AFTERNOON ON MONDAY...ASSOCIATED
WITH ACTIVITY ORIGINATING OVER NORTHERN ILLINOIS ON MONDAY
MORNING. THESE TRENDS WILL NEED TO BE MONITORED...AS IT MAY
REQUIRE THE ADDITION OF PRECIPITATION TO THE FORECAST AT SOME
POINT.

A SHORTWAVE WILL RIDE SOUTHEAST DOWN THE RIDGE ON MONDAY
NIGHT...PUSHING INTO THE SOUTHERN GREAT LAKES. HAVE HELD OFF ON
POPS FOR THE ILN CWA UNTIL TUESDAY MORNING...WITH A REASONABLE
MODEL CONSENSUS THAT THE OVERNIGHT PERIOD WILL REMAIN DRY.

AS SOUTHERLY FLOW BEGINS ON MONDAY...A GRADUAL INCREASE IN
TEMPERATURES AND MOISTURE WILL ALSO BEGIN. WILL KEEP HIGHS ON
MONDAY ABOUT THE SAME AS TODAY...GIVEN THE UNCERTAINTY INVOLVING
THE MOISTURE MOVING IN FROM THE WEST. MIN TEMPS ON MONDAY NIGHT
ARE A BIT WARMER THAN SUNDAY NIGHT...CLOSER TO MET GUIDANCE.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
MODELS CONTINUE TO HINT AT A POSSIBLE MCS DIVING SE AND CLIPPING OUR
NERN CFWA TUESDAY MORNING. HAVE CONTINUED TO MENTION A CHANCE OF
SHOWERS AND THUNDERSTORMS. HARD TO SAY IF ANY ADDITIONAL
SHOWER/THUNDERSTORM WILL POP UP IN THIS AREA DURING THE AFTN HOURS
AS AREA MAY BE WORKED OVER IF MCS MATERIALIZES. OTHERWISE...MAX
TEMPS ON TUESDAY WILL BE CLOUD DEPENDENT. HAVE GONE WITH HIGHS
RANGING FROM THE UPPER 80S NE TO THE LOWER 90S SOUTHWEST.

HAVE USED A BLEND OF HPC AND 12Z GFS FOR THE REMAINDER OF THE LONG
TERM FORECAST.

SKIES SHOULD CLEAR TUESDAY NIGHT AS UPR LVL RIDGE BUILDS INTO THE
MIDDLE OHIO VALLEY. ON WEDNESDAY...UPR LVL RIDGE WILL BEGIN TO
SLOWLY SHIFT SE. WITH MOST MODELS AGREEING ON 850 MB TEMPS IN THE
+20 TO +21 DEGREE C RANGE...WEDNESDAY APPEARS AS IT WILL BE THE
HOTTEST DAY FOR THE ENTIRE AREA FOR THIS UPCOMING WEEK. WILL
FORECAST HIGHS IN THE MID 90S. BELIEVE MOS GUIDANCE DEWPOINTS ARE ON
THE LOW SIDE...AND GIVEN LIGHT SOUTHWESTERLY FLOW...THINK DEWPOINTS
WILL RISE INTO THE UPPER 60S TO NEAR 70. THESE VALUES COMBINED WITH
HIGHS IN THE MID 90S WILL PUSH HEAT INDICES TO AROUND 100
DEGREES...WHICH IS RIGHT AT HEAT ADVISORY CRITERIA. WILL MAKE
MENTION OF THIS IN THE HWO PRODUCT. WITHOUT ANY DISCERNIBLE STRONG
FORCING...AND THE LIKELIHOOD OF A CAP...MOST OF THE AREA SHOULD
REMAIN DRY ON WEDNESDAY. THE EXCEPTION WILL BE THE NW PART OF OUR
CWFA WHERE IT MAY BECOME UNCAPPED IN THE AFTN...ALLOWING FOR A POP
UP SHOWER OR THUNDERSTORM.

FOR THE PERIOD WEDNESDAY NIGHT THROUGH FRIDAY...UPR LVL RIDGE WILL
SLOWLY BECOME SUPPRESSED TOWARD THE SE UNITED STATES. THIS WILL
ALLOW THE REGION TO BECOME LOCATED ON THE NRN PERIPHERY OF THE HIGH
AND THUS MORE IN A BELT OF WESTERLIES IN THE MID LVLS. THE RESULT
WILL PUSH A FRONT INTO THE REGION THURSDAY INTO THURSDAY
NIGHT...WHICH WILL THEN STALL OUT ACRS THE REGION ON FRIDAY. THIS
FRONT WILL BECOME THE FOCUS FOR THE NEXT ROUND OF SHOWERS AND
THUNDERSTORMS.

FOR THE UPCOMING WEEKEND...FRONTAL BOUNDARY WILL REMAIN DRAPED ACRS
THE REGION ON SATURDAY...AND MAY SHOW A SLOW PUSH TO THE NE ON
SUNDAY AS UPR LVL FLOW TRIES TO AMPLIFY SOMEWHAT. WITH THE FRONT IN
THE VICINITY...CAN NOT RULE OUT A CHANCE OF SHOWERS AND
THUNDERSTORMS.

AS FOR TEMPERATURES...THEY WILL SHOW A SLOW DOWNWARD TREND THROUGH
THE PERIOD BUT WILL STILL REFLECT MORE MID SUMMER LIKE READINGS.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
VERY WEAKLY DEFINED FRONT IN SOUTHERN PART OF FORECAST AREA.
ANY THUNDERSTORM DEVELOPMENT THAT OCCURS WILL BE ALONG OR SOUTH OF
THIS FRONT AND DO NOT EXPECT TO SEE CONVECTION UNTIL 19Z TO 20Z.
EARLY THIS AFTERNOON THERE WAS LITTLE EVIDENCE OF CU DEVELOPMENT.
HIGH CIRRUS AND MID LEVEL CLOUDS CONTINUED TO STREAM INTO REGION
FROM CONVECTION TO THE WEST AND THICKEN. AN AREA OF LIGHT
RAIN/SHOWERS HAS MADE HEADWAY TO THE EAST THIS AFTERNOON AND MOVED
INTO THE EXTREME WESTERN PART OF ILN/S FORECAST AREA. INCLUDED
VCSH TO ACCOUNT FOR THIS AT DAY AND USED CB IN SOUTHERN TAF SITES
FOR POTENTIAL THUNDERSTORMS MAINLY BETWEEN 19Z-23Z. SKIES WILL
BEGIN TO CLEAR OUT BY 07Z-09Z. AS SKIES BEGIN TO CLEAR AND WINDS
BEGIN TO DISSIPATE TONIGHT SOME FOG/MIST WILL DEVELOP ACROSS THE
SOUTHERN TAF SITES WHERE MORE LOW LEVEL MOISTURE WILL BE PRESENT.
VFR VSBYS AT ALL TAF SITES BY 13Z AND SCATTERED CU TO DEVELOP MON
AFTER 15Z.

OUTLOOK...TSTMS POSSIBLE MONDAY NIGHT AND ON THURSDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HATZOS
NEAR TERM...HATZOS
SHORT TERM...HATZOS
LONG TERM...HICKMAN
AVIATION...PARKER
Hazardous weather outlook, Jun 5, 3:19 PM EST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
419 PM EDT SUN JUN 5 2011

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>062-070-071-
062030-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-BUTLER-WARREN-
419 PM EDT SUN JUN 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ON WEDNESDAY...A COMBINATION OF TEMPERATURES IN THE MID 90S AND
INCREASING HUMIDITY WILL LEAD TO HEAT INDEX VALUES IN THE UPPER
90S TO AROUND 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ073>075-080-KYZ089>100-OHZ063>065-072>074-077>082-088-062030-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
FAYETTE OH-PICKAWAY-FAIRFIELD-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-
BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
419 PM EDT SUN JUN 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

WIDELY SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP LATE THIS
AFTERNOON AND THIS EVENING. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...A FEW STORMS MAY APPROACH OR REACH SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ON WEDNESDAY...A COMBINATION OF TEMPERATURES IN THE MID 90S AND
INCREASING HUMIDITY WILL LEAD TO HEAT INDEX VALUES IN THE UPPER
90S TO AROUND 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

HATZOS

In the hours before

Local storm report, Jun 5, 3:40 PM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
440 PM EDT SUN JUN 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             MARYSVILLE              40.24N 83.37W
06/05/2011  E0.50 INCH       UNION              OH   TRAINED SPOTTER

&&

SNYDER
Local storm report, Jun 5, 3:49 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
449 PM EDT SUN JUN 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             MARYSVILLE              40.24N 83.37W
06/05/2011  E0.25 INCH       UNION              OH   TRAINED SPOTTER

            NUMEROUS REPORTS OF PEA SIZE HAIL IN MARYSVILLE. COVERING
            THE GROUND IS SOME LOCATIONS.

&&
Special weather statement, Jun 5, 4:21 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
521 PM EDT SUN JUN 5 2011

OHZ081-082-088-052200-
ADAMS OH-PIKE OH-SCIOTO OH-
521 PM EDT SUN JUN 5 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SCIOTO...WESTERN
PIKE AND NORTHEASTERN ADAMS COUNTIES THROUGH 600 PM EDT...

AT 520 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR KINCAID
SPRINGS...MOVING SOUTH AT 10 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...

KINCAID SPRINGS...IDAHO...POPLAR GROVE...ELM GROVE...
BEAR CREEK...SMOKY CORNERS...AND LOCUST GROVE.

LAT...LON 3893 8340 3905 8339 3919 8335 3919 8314
      3892 8306 3888 8327

HATZOS
Local storm report, Jun 5, 4:46 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
546 PM EDT SUN JUN 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     TSTM WND DMG     5 ESE CIRCLEVILLE       39.56N 82.85W
06/04/2011                   PICKAWAY           OH   PUBLIC

            SHED BLOWN OVER ALONG WITH SEVERAL BRANCHES DOWN AT
            RESIDENCE ON TARLTON RD. TIME ESTIMATED FROM
            RADAR...DAMAGE OCCURRED WITH EVENING STORMS.

&&

SNYDER
Special weather statement, Jun 5, 4:47 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
547 PM EDT SUN JUN 5 2011

OHZ054-055-063-064-052215-
FAYETTE OH-FRANKLIN OH-MADISON OH-PICKAWAY OH-
547 PM EDT SUN JUN 5 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PICKAWAY...EASTERN
MADISON...SOUTHWESTERN FRANKLIN AND NORTHEASTERN FAYETTE COUNTIES
THROUGH 615 PM EDT...

AT 545 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR LAKE
DARBY...MOVING SOUTH AT 20 MPH.

WIND GUSTS TO 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...MOUNT STERLING.

ALSO...LILLY CHAPEL...BIG PLAIN...HARRISBURG...DERBY...DEER CREEK
LAKE...PANCOASTBURG...ORIENT AND FIVE POINTS ARE NEAR THE PATH OF
THIS STRONG THUNDERSTORM.

LAT...LON 3964 8295 3956 8325 3999 8340 4004 8317
Special weather statement, Jun 5, 5:16 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
616 PM EDT SUN JUN 5 2011

OHZ063-064-073-052300-
FAYETTE OH-PICKAWAY OH-ROSS OH-
616 PM EDT SUN JUN 5 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ROSS...SOUTHWESTERN
PICKAWAY AND EASTERN FAYETTE COUNTIES THROUGH 700 PM EDT...

AT 615 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR DEER CREEK
LAKE...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...

NEW HOLLAND...WILLIAMSPORT...CLARKSBURG...ANDERSONVILLE AND
FRANKFORT.

LAT...LON 3968 8311 3948 8293 3937 8300 3938 8323
      3966 8330 3968 8325

HATZOS

The radar

The Cincinnati radar (KILN), 55 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pickaway

When
June 5, 5:23 PM EST to 5:27 PM EST
Where
Pickaway County, 2.23 mi S of Deer Creek Res
Measured
1.5 in hail
Reported by
Public
Coordinates
39.598, -83.229

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317676.